Hail, Pinal
- When
- July 21, 3:08 PM MST to 3:12 PM MST
- Where
- Pinal County, 0.9 mi NW of San Manuel
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 32.610, -110.640
Thunderstorms moved northwest occurred across much of southeast Arizona. One storm produced large hail in San Manuel.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TWC wrote it up.
Thunderstorms moved northwest occurred across much of southeast Arizona. One storm produced large hail in San Manuel.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 21, 12:44 PM MST, 2 hours 24 minutes earlier.
Area Forecast Discussion National Weather Service Tucson AZ 1244 PM MST THU JUL 21 2016 .SYNOPSIS...Hotter and drier conditions are expected Friday into Sunday with some record high temperatures likely to fall. There will be just enough moisture around for a few storms near the Mexico and New Mexico border each of those afternoons. Then moisture will increase across much of the area early next week for an increase in storms and somewhat cooler afternoon temperatures. && .DISCUSSION...Convection kicking off across the higher terrain early this afternoon with individual cells drifting to the NNW. The convection will continue to develop and expand in coverage through the afternoon with locally gusty winds with some blowing dust being the biggest concern. There will be some decent rainers but with slowly diminishing PWs less of a threat outside of training echoes. All this activity will die off this evening much like yesterday as there isn't any larger scale forcing to keep things going. Then Friday and Saturday drier air invades the region which is currently on our door step looking at the water vapor loop. The overall result of this will be a reduction in the convection and resultant cloud cover with much of it being limited to our eastern and southern border areas. The other affect of this will be to allow afternoon temperatures to increase the next few days peaking Friday and Saturday afternoons about 10 degrees above average and at or slightly above records for several locations. I tweaked pops down a bit a few areas and added a degree to the high temperature to many areas on Saturday. On Sunday lower level thickness values begin to drop back with moisture beginning to increase from the south. This is basically beginning to occur thanks to a nudge from the tropics but at this time believe the main push of moisture will be Sunday night into Monday. So for now only made minor adjustments to the pops Sunday and went with about 5 degrees of cooling for the afternoon when compared to Saturday. For Monday onward nudged pops upward with the current trend in the models and introduced chance of storms to the western deserts throughout the week. May need to adjust them up further early in the week but will wait a bit and see how this begins to unfold. I also nudged afternoon high temperatures down a couple of degrees but there is potential to nudge them down further one or two of those days depending on the moisture surge. Still have a decent amount of discrepancy in the lower level thickness forecast in the models with the ECMWF being on the cooler side. && .AVIATION...VALID THRU 23/00. Scattered showers and thunderstorms will develop through at least 03Z with impacts to terminals including gusty winds, heavy rainfall, and the potential for reductions in visibility. In general VFR conditions will be prevalent throughout, unless a storm develops directly over the airport. Cloud bases will hover around 8 or 9 thousand feet. Storm chances will drop quickly after 03Z. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Daily rounds of showers/thunderstorms will linger into the weekend with coverage waning Saturday and Sunday. A greater chance of storms will move into the area early next week. Outside of gusty thunderstorm outflows, 20-foot winds will be terrain driven and mostly less than 15 mph. && .TWC Watches/Warnings/Advisories... None. && PUBLIC...CERNIGLIA AVIATION....CANTIN FIRE WEATHER...CANTIN Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1242 PM MST THU JUL 21 2016 AZZ507-513-212030- DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON- 1242 PM MST THU JUL 21 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE AND EAST CENTRAL SANTA CRUZ COUNTIES UNTIL 130 PM MST... AT 1241 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER THE HUACHUCA MOUNTAINS NEAR SIERRA VISTA...MOVING NORTHWEST AT 10 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SIERRA VISTA...HUACHUCA CITY...SIERRA VISTA SOUTHEAST...CANELO...FORT HUACHUCA...ELGIN AND WHETSTONE. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3150 11024 3142 11042 3165 11060 3175 11035 TIME...MOT...LOC 1941Z 146DEG 10KT 3151 11037 CANTIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
216 PM MST THU JUL 21 2016
AZZ513-212145-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON-
216 PM MST THU JUL 21 2016
...SIGNIFICANT WEATHER ADVISORY FOR UNTIL 245 PM MST...
AT 215 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES EAST OF SIERRA VISTA SOUTHEAST...OR 10 MILES WEST OF BISBEE...
MOVING NORTHWEST AT 10 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SIERRA VISTA...SIERRA VISTA SOUTHEAST...PALOMINAS AND RAMSEY CANYON
PRESERVE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3138 11039 3149 11032 3145 11028 3146 11027
3139 11022 3146 11003 3147 11003 3148 11004
3148 11002 3150 11003 3151 11002 3145 10994
3140 10998 3140 11001 3136 11022
TIME...MOT...LOC 2115Z 121DEG 10KT 3142 11007
MOLLERESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 218 PM MST THU JUL 21 2016 AZZ507-513-212200- DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON- 218 PM MST THU JUL 21 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL 300 PM MST... AT 217 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES EAST OF SIERRA VISTA SOUTHEAST...OR 10 MILES WEST OF BISBEE... MOVING NORTHWEST AT 10 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SIERRA VISTA...SIERRA VISTA SOUTHEAST...NICKSVILLE...PALOMINAS... RAMSEY CANYON PRESERVE...JUNCTION OF HIGHWAYS 80 AND 90... CHARLESTON AND HEREFORD. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3146 10993 3134 11004 3143 11036 3166 11020 TIME...MOT...LOC 2117Z 121DEG 10KT 3143 11006 MOLLERE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 254 PM MST THU JUL 21 2016 AZZ507-508-512-513-212245- EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX-DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON-CHIRICAHUA MOUNTAINS INCLUDING CHIRICAHUA NATIONAL MONUMENT- 254 PM MST THU JUL 21 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 345 PM MST... AT 254 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 30 MILES NORTH OF DOUGLAS...MOVING WEST AT 15 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SUNIZONA AND PEARCE-SUNSITES. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3185 10946 3167 10951 3172 10993 3198 10985 TIME...MOT...LOC 2154Z 104DEG 15KT 3178 10957 MOLLERE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 259 PM MST THU JUL 21 2016 AZZ505>507-514-212245- SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON-SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE-SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN- 259 PM MST THU JUL 21 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PINAL COUNTY UNTIL 345 PM MST... AT 258 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SAN MANUEL...OR 19 MILES NORTHEAST OF ORO VALLEY...MOVING NORTHWEST AT 10 TO 15 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. IN ADDITION...BLOWING DUST IS ALSO POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ORACLE...SAN MANUEL...CAMPO BONITO AND BIOSPHERE 2. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3264 11058 3248 11068 3261 11107 3285 11091 TIME...MOT...LOC 2158Z 119DEG 14KT 3260 11071 MOLLERE
The Tucson radar (KEMX), 80 km away, was scanning. The volume nearest the first event began at 22:09 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2016Every state in 2016This day in weather historyWarnings in Arizona, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646177.